Colorado, 2004

Flash Flooding in Colorado, August 18 to 19, 2004

August 18 to 19, 2004 · NWS PUB · 6 events in 4 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 2:41 AM MST, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 2:41 AM MST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
341 AM MDT WED AUG 18 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...HEAVY RAINFALL THREAT THIS EVENING WITH COLD FRONT AND UPPER
SYSTEM MOVING ACROSS...

CURRENTLY...GREAT BASIN UPPER LOW SLOWLY INCHING EASTWARD THIS
MORNING...WITH CENTER OF CIRCULATION JUST EAST OF KSLC AS OF 09Z.
SURFACE COLD FRONT BEGINNING TO SHARPEN UP OVER SRN WY...WITH
PRE-FRONTAL TROUGH OVER ERN CO. SOME -SHRA OVER FAR WESTERN CO...
WITH ONLY SOME CIRRUS DEBRIS CLOUDINESS OVER CENTRAL AND ERN
PORTIONS OF THE STATE.

TODAY...UPPER LOW SLOWLY MOVES EASTWARD...PROVIDING INCREASING
UPWARD VERTICAL MOTION OVER MUCH OF THE AREA BY AFTERNOON. COLD FRONT
DROPS QUICKLY SOUTH ACROSS THE PLAINS...WITH WINDS INITIALLY N-NW...
BECOMING N-NE TOWARD 00Z. MOISTURE STARTS OFF A LITTLE ON THE LOW
SIDE WITH SURFACE DEWPOINTS MAINLY IN THE 40S...WITH SOME INCREASE
IN MOISTURE/INSTABILITY ON THE PLAINS BEHIND THE FRONT AS NARROW
BAND OF HIGHER DEWPOINTS/CAPES ADVECTS WESTWARD. OVERALL...CURRENT
GRIDS LOOK IN GOOD SHAPE WITH SCATTERED -TSRA DEVELOPING ALL AREAS
IN THE AFTERNOON. 0-6 KM SHEAR STAYS FAIRLY LOW...BUT WITH FAIRLY
STRONG FORCING ONE OR 2 SEVERE STORMS ARE POSSIBLE. MAIN THREAT
WILL BE LOCALIZED HEAVY RAINFALL...ESPECIALLY AFTER 00Z.

TONIGHT...UPSLOPE FLOW DEEPENS TO 700 MB OVER THE EAST...AND WITH
UPPER LOW OVER THE STATE...GENERAL QG UPWARD MOTION WILL CONTINUE.
MAIN CONCERN WILL BE HEAVY RAINFALL...ESPECIALLY ERN MTS WHERE
CONVECTION COULD STAY ANCHORED TO HIGHER TERRAIN. MAIN NEGATIVE
FACTORS FOR FLOODING RAINFALL ARE AMOUNT OF SURFACE INSTABILITY AND
MOISTURE...AS DEWPOINTS BEGIN TO DECREASE AFTER BRIEF JUMP
IMMEDIATELY BEHIND THE FRONT. HUNCH IS EVENT WILL TRANSITION TOWARD
MORE STRATIFORM RAIN WITH ONLY ISOLATED -TSRA...THOUGH
RAINFALL TOTALS BY THU MORNING COULD BE RATHER IMPRESSIVE WITH A
LONG DURATION LIGHT TO MODERATE PRECIP. WILL HOLD OFF ON A FLOOD
WATCH FOR NOW AND LET DAY SHIFT EVALUATE POTENTIAL FOR PERSISTENT
DEEP CONVECTION. CURRENT GRIDS PORTRAY THE SCENARIO WELL AND ONLY
NEED MINOR ADJUSTMENTS.  --PETERSEN

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

THURSDAY: THE UPPER TROUGH WILL SLOWLY MEANDER ACROSS THE ROCKIES ON
THURSDAY...WITH MULTIPLE VORT LOBES STREAMING ACROSS COLORADO. WITH
THE PASSAGE OF THE COLD FRONT THE PREVIOUS DAY...THIS ALL COMBINES
TO PRODUCE A COOL AND POTENTIALLY WET DAY FOR THE CWA. SFC UPSLOPE
WINDS WILL FURTHER SUPPORT COOLER TEMPS AND ONGOING PRECIP CHANCES
THROUGHOUT THE DAY. FORECAST GRIDS HAD AREAS OF FOG FOR THE E
PLAINS DURING THE AM WHICH LOOKS GOOD...BUT LATEST NUMERICAL
GUIDANCE CAME IN SIG COOLER THAN MAX T GRIDS. DECIDED TO SIDE WITH
THE WARMEST OF THE GUIDANCE...BUT EVEN SO STILL HAD TO COOL AREAS
OUT EAST UP TO 6 DEGREES. FAVORABLE DYNAMICS OVERNIGHT (H5 VORT AND
H5-H3 DIV Q CHARTS) INDICATE THAT SHOWERY PRECIP MIGHT BE
PERSISTENT OVER THE E PLAINS LATE...SO WENT WITH ISOLATED POPS FOR
THE FAR E WHICH CORRESPONDS WELL WITH GLD AND DDC...THEN BROUGHT
BACK THE PLAINS FOG OVERNIGHT.

FRIDAY: THE MAIN TROUGH AXIS MOVES OUT OF THE STATE EARLY FRI MORN...
AND THE RESULTANT NW WINDS ALOFT SHOULD HELP DECREASE CLOUD COVER A
BIT. HOWEVER...DO NOT SEE ANYTHING SCOURING OUT THE LOW LEVEL
MOISTURE OVER THE PLAINS YET. CROSS-SECTIONS HINT AT SOME CLEARING
MIDDAY FOR THE PLAINS WHICH COULD ALLOW MORE HEATING...WHICH WOULD
POINT TO MORE OF AN EARLY DAY PRECIP FOR THE MTS AND AFTN PRECIP FOR
THE PLAINS...BUT WILL NOT GET TOO FANCY FOR NOW. DO NOT HAVE A GOOD
FEEL ON HOW THE PRECIP WILL DEVELOP YET...SO KEPT ONGOING 20 POPS ALL
AREAS FROM NOON TO MIDNIGHT. SLIGHTLY WARMER AS COMPARED TO THURS...
BUT STILL WELL BELOW SEASONAL NORMS.

SATURDAY: NW FLOW ACROSS THE REGION POINTS TO A RETURN TO DIURNAL
CONVECTION...AND POSSIBLE SOME OF THE LOW LEVEL MOISTURE STARTING
TO ERODE. GRADUAL WARMING IN GRIDS...AS WELL AS CLOUD COVER LOOKS
GOOD AND NO SIG ADJUSTMENTS NEEDED.

SUNDAY THROUGH TUESDAY: GFS MODEL IS STARTING TO SHIFT THE OUTER
PERIODS...BRINGING A LARGE UPPER LOW DOWN THE WEST COAST ACROSS NV
BY TUES. THIS WOULD PRODUCE MORE ZONAL FLOW FOR THE STATE ON
SUNDAY...THEN TRANSITIONING TO A STRONGER SW FLOW FOR THE START OF
THE WORK WEEK. ONGOING FORECAST HAS A WARMING TREND...AS WELL AS
DIURNAL ISOLATED POPS...WITH TEMPS CLIMBING TO SEASONAL OR EVEN
ABOVE SEASONAL LEVELS MON AND TUES. THIS LOOKS REASONABLE AT THIS
POINT AND WILL NOT CHANGE. IF THIS DOES TRANSPIRE...THEN A COUPLE OF
DAYS OF GOOD DOWNSLOPE FLOW SHOULD DRY OUT THE LOW LEVELS NICELY
ACROSS THE E PLAINS. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 18, 11:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1213 PM MDT WED AUG 18 2004

COZ058>089-093>099-191300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1213 PM MDT WED AUG 18 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN MOUNTAINS AND
ADJACENT EASTERN PLAINS FOR THIS EVENING THROUGH EARLY TOMORROW
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON...THEN SPREAD INTO THE EASTERN PLAINS
THROUGH THE DAY. SHOWERS AND THUNDERSTORMS WILL THEN
BECOME WIDESPREAD THIS EVENING...AS A COLD FRONT AND UPPER
DISTURBANCE MOVE ACROSS THE STATE. STEADY LIGHT TO MODERATE
RAINFALL IS EXPECTED...WITH EMBEDDED THUNDERSTORMS WHICH WILL
HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF OVER AN INCH
PER HOUR. AREAS MOST VULNERABLE TO HEAVY RAINFALL WILL BE THE
EASTERN MOUNTAINS AND THE PLAINS WEST OF INTERSTATE 25...AND A FLOOD
WATCH HAS BEEN RAISED FOR THESE AREAS...ALTHOUGH LOCALLY HEAVY
RAINFALL IS EXPECTED ACROSS ALL OF THE EASTERN PLAINS THIS EVENING
AND OVERNIGHT. RAINFALL WILL CONTINUE WELL PAST SUNSET THIS
EVENING...AS MOIST UPSLOPE FLOW WILL CONTINUE FOR MUCH OF THE NIGHT.

ALTHOUGH THE WATCH DOES NOT BEGIN UNTIL 9 PM WHEN RAINFALL IS
EXPECTED TO BECOME MORE WIDESPREAD...LOCALLY HEAVY RAINFALL IS
POSSIBLE IN THE WATCH AREAS AND ACROSS THE PLAINS UNTIL THAT TIME.

ONE OR TWO STORMS COULD BECOME SEVERE OVER THE EASTERN PLAINS
TODAY...PRODUCING HAIL AROUND PENNY SIZE AND WINDS GUSTS AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE COMBINED WITH COLD MOIST AIR AT THE
SURFACE WILL BRING AN INCREASED CHANCE FOR THUNDERSTORMS THURSDAY TO
ALL OF SOUTHERN COLORADO. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ALONG THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR.

FOR FRIDAY THROUGH MONDAY THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE...MAINLY DURING THE AFTERNOON AND EVENING...BEGINNING ACROSS
THE HIGHER TERRAIN THEN SPREADING OVER THE ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN MOUNTAINS AND PLAINS AFTER 2 PM THIS
AFTERNOON.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Teller

When
August 18, 1:00 PM MST to 2:00 PM MST
Where
Teller County, 6 mi NW of Woodland Park
Reported by
GOVT OFFICIAL
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

A slow moving thunderstorm brought very heavy rain and flash flooding to Painted Rocks Road.

Flash Flood, Chaffee

When
August 18, 6:20 PM MST to 8:00 PM MST
Where
Chaffee County, 8 mi W of Buena Vista
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

In total, five mudslides occurred on Cottonwood Pass Road (CR 306) about one mile west of the hot springs pool. The mud on the road ranged from two to 14 feet deep. Cottonwood Hot Springs and several residences needed to be evacuated as a precaution.

Flash Flood, Chaffee

When
August 18, 9:30 PM MST to August 19, 1:00 AM MST
Where
Chaffee County, 8 mi W of Buena Vista
Reported by
LAW ENFORCEMENT
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

The ongoing mudslides occurred on Cottonwood Pass road, causing a threat to motorists, campers, and nearby homeowners.

Flash Flood, Otero

When
August 18, 9:39 PM MST to 11:59 PM MST
Where
Otero County, 7 mi NE of La Junta
Reported by
TRAINED SPOTTER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Slow moving thunderstorms produced very heavy rain and flash flooding on highways 94 and 50.

Flash Flood, Otero

When
August 18, 10:32 PM MST to August 19, 12:30 AM MST
Where
Otero County, 6 mi NE of La Junta
Reported by
LAW ENFORCEMENT
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Slow moving thunderstorms caused heavy rain which brought flash flooding to highway 194.

Flash Flood, Bent

When
August 18, 11:30 PM MST to August 19, 1:00 AM MST
Where
Bent County, 9 mi WNW of Las Animas
Reported by
TRAINED SPOTTER
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Slow moving thunderstorms caused heavy rain which brought flash flooding to highway 194 just east of the Bent-Otero County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419407, 5419402, 5419405, 5419403, 5419406, 5419404.